Endgames Case report

A patient with bilateral shoulder and pelvic girdle aching

BMJ 2011; 343 doi: https://doi.org/10.1136/bmj.d6233 (Published 14 October 2011) Cite this as: BMJ 2011;343:d6233
  1. L H G Henskens, general practitioner trainee1,
  2. N Broos, pharmacist2,
  3. K Hautermans, general practitioner1
  1. 1Department of General Practice, Maastricht University, Maastricht, 6200 MD, Netherlands
  2. 2Netherlands Pharmacovigilance Centre, Lareb’s-Hertogenbosch, Netherlands
  1. Corresponding to: L H G Henskens l.henskens{at}gmail.com

A 67 year old man, with a history of hypertension controlled with irbesartan with hydrochlorothiazide 300 and 12.5 mg/day, presented to his general practitioner with subacute onset of symmetrical aching and stiffness (most extreme in the morning) in his shoulders, pelvic girdle, and to a lesser extent his hands and knees, six days earlier. As a result, he had great difficulty turning over in bed, rising from a chair, and raising his arms above shoulder height. He also reported malaise and insomnia. He had no fever or other recent health problems. Twenty four hours before the onset of symptoms he had received the seasonal flu vaccine (Influvac 2009-10: A/Brisbane/59/2007, A/Brisbane/10/2007, B/Brisbane 60/2008).

Physical examination showed that he had difficulty raising his arms above shoulder height and rising from a chair. Both active and passive movements of the shoulders and hips were restricted because of muscle pain. Muscle weakness, erythema, and joint swelling were all absent. The temporal arteries seemed normal to palpation.

Biochemical investigations yielded an erythrocyte sedimentation rate of 7 mm in the first hour (reference range <20.0 mm), a C reactive protein concentration of 18 mg/L (<5), and a mild leucocytosis of 12.2×109/L (4.0-10.0). Red blood cells, haemoglobin, thyroid hormones, aminotransferases, and creatinine kinase were all normal. Anticyclic citrullinated protein antibodies were absent. We presumed a diagnosis of myalgia caused by viral infection or related to immunisation with flu vaccine and started him on a non-steroidal inflammatory drug (diclofenac 100 mg twice daily). After three weeks, however, symptoms had not improved.

Questions

  • 1 What is the most likely diagnosis?

  • 2 What is the pathogenesis of this condition?

  • 3 What differential diagnoses should be considered?

  • 4 How would you treat this patient?

  • 5 Are the patient’s symptoms or diagnosis linked to his recent immunisation with flu vaccine?

Answers

1 What is the most likely diagnosis?

Short answer

The …

View Full Text

Sign in

Log in through your institution

Subscribe